Alert archive / New Mexico / Red Flag Warnings in 2013

Red Flag Warning 40, NWS Midland/Odessa, TX

December 19, 2013

NWS Midland/Odessa, TX issued this red flag warning at Dec 19, 2013, 3:25 AM MST. It took effect at Dec 19, 2013, 11:00 AM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 19, 2013, 3:25 AM MST (10:25 UTC)
In effect from
Dec 19, 2013, 11:00 AM MST
Expired
Dec 19, 2013, 5:00 PM MST
In force
6 hr
Issued by
NWS Midland/Odessa, TX

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KMAF 191025
RFWMAF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
425 AM CST THU DEC 19 2013

...FIRE WEATHER WATCH IS CANCELLED FOR FOR 20 FOOT WINDS OF 20 MPH OR
MORE...HUMIDITY OF 15 PERCENT OR LESS...AND HIGH FIRE DANGER FOR THE
GUADALUPE MOUNTAINS...

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 5 PM MST 
THIS AFTERNOON FOR 20 FOOT WINDS OF 20 MPH OR MORE...HUMIDITY OF 
15 PERCENT OR LESS...AND VERY HIGH FIRE DANGER FOR THE SOUTHEAST NEW 
MEXICO PLAINS...

.SOUTHWEST WINDS ARE EXPECTED TO INCREASE TODAY AHEAD OF AN INCOMING 
UPPER LEVEL STORM SYSTEM...RESULTING IN NEAR-CRITICAL FIRE WEATHER 
CONDITIONS IN THE GUADALUPE MOUNTAINS.  HOWEVER...CRITICAL
RELATIVE HUMIDITIES IN THE MOUNTAINS ARE EXPECTED TO BE SUSTAINED
ONLY FOR A SHORT TIME.  ON THE SOUTHEAST NEW MEXICO PLAINS...WARMER
TEMPERATURES WILL RESULT IN CRITICAL HUMIDITIES LONG ENOUGH TO
WARRANT A RED FLAG WARNING.

NMZ114-TXZ258-191130-
/O.CAN.KMAF.FW.A.0031.131219T1800Z-131220T0000Z/
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-GUADALUPE MOUNTAINS-
325 AM MST THU DEC 19 2013

...FIRE WEATHER WATCH IS CANCELLED FOR GUSTY WINDS AND LOW
HUMIDITY FOR THE GUADALUPE MOUNTAINS...

CRITICAL RELATIVE HUMIDITIES IN THE MOUNTAINS ARE NOT EXPECTED TO
BE SUSTAINED LONG ENOUGH TO WARRANT A RED FLAG WARNING.

$$

NMZ115-192230-
/O.UPG.KMAF.FW.A.0031.131219T1800Z-131220T0000Z/
/O.NEW.KMAF.FW.W.0040.131219T1800Z-131220T0000Z/
SOUTHEAST PLAINS/BLM ROSWELL/LNZ-
325 AM MST THU DEC 19 2013

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 5 PM MST
THIS AFTERNOON FOR GUSTY WINDS AND LOW HUMIDITY FOR THE SOUTHEAST 
NEW MEXICO PLAINS...

THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT.

* WIND...SOUTHWEST 20 TO 25 MPH.

* HUMIDITY...15 PCT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY.  
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AVOID THE USE OF OPEN FLAMES OR ANY ACTIVITIES THAT MAY GENERATE
SPARKS.  ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW
QUICKLY INTO DANGEROUS WIND- DRIVEN WILDFIRES.

&&

$$

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/MAF (ALL LOWER CASE)
1 follow-up statement
000 
WWUS84 KMAF 192058
RFWMAF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
258 PM CST THU DEC 19 2013

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 5 PM MST
THIS AFTERNOON FOR 20 FOOT WINDS OF 20 MPH OR MORE...HUMIDITY OF
15 PERCENT OR LESS...AND HIGH FIRE DANGER FOR THE SOUTHEAST NEW
MEXICO PLAINS...

.SOUTHWEST WINDS HAVE INCREASED TODAY AHEAD OF AN INCOMING UPPER
LEVEL STORM SYSTEM...RESULTING IN CRITICAL FIRE WEATHER
CONDITIONS ON THE SOUTHEAST NEW MEXICO PLAINS. 

NMZ115-200000-
/O.CON.KMAF.FW.W.0040.000000T0000Z-131220T0000Z/
SOUTHEAST PLAINS/BLM ROSWELL/LNZ-
158 PM MST THU DEC 19 2013

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON FOR GUSTY WINDS AND LOW HUMIDITY FOR THE SOUTHEAST 
NEW MEXICO PLAINS...

* WIND...SOUTHWEST 20 TO 25 MPH.

* HUMIDITY...15 PCT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AVOID THE USE OF OPEN FLAMES OR ANY ACTIVITIES THAT MAY GENERATE
SPARKS.  ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW
QUICKLY INTO DANGEROUS WIND- DRIVEN WILDFIRES.

&&

$$


FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/MAF (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Dec 19, 2:57 AM MST, 28 minutes earlier.

Area forecast discussion, Dec 19, 2:57 AM MST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
357 AM CST Thu Dec 19 2013

.DISCUSSION...

One more very warm day today before cooler conditions and widespread
showers and thunderstorms move in Friday and Friday night.

Temperatures are already much warmer currently than the previous
morning. This is likely due to an abundance of high clouds and
southerly winds at 10-15 mph. A large upper storm system is digging
along the West Coast helping to transition our flow in the
mid-levels to southwesterly. This will lead to increasing winds
later today, especially across the Guadalupe Mountains. Fcst
soundings indicate mixing up to about 800 mb where winds are
expected to be 40-45 mph. Even though this is a marginal event for
this area, will keep High Wind Warning as is. A downsloping,
westerly component to the sfc wind will lead to a nice warm-up today
with temperatures well into the 70s. We may even approach the record
high at Midland Intl Airport of 78 degrees set back in 1978. With
the warmer temperatures and strong winds comes an increased fire
danger. See fire wx discussion below for more information.

A cold front will arrive by Friday morning and stall Friday
afternoon as it loses upper level support. The best guess for now is
that the front stalls near the I-10 corridor. This will set up a
large temperature gradient across the area with locations north of
the front remaining in the 40s and 50s while south of the front
temperatures will climb into the 60s and 70s.

A large cutoff low will develop over southern CA today and move east
along the U.S./Mexico border Friday. Deep southwesterly flow ahead
of the system will bring Pacific moisture overhead. Showers will
begin to develop very early Friday morning along the Rio Grande into
the Davis Mountains. Precip coverage and intensity will increase
into the afternoon Friday as strong lift occurs along the stalled
front. Will include thunderstorms in the forecast for most of the
area given the steep midlevel lapse rates and strong bulk shear.
These storms will be elevated, but could still contain some small
hail. Heavy rain is also a threat especially if any training occurs
along the front. This is supported by PWATS which are forecast to be
around 1 (+3SD for mid December). Most locations will see 0.5 to
1 of rain with some seeing more.

Models have now come into agreement that most of the area could get
dry-slotted on Saturday as the upper low opens up and moves
overhead. This solution would effectively end precip chances
Saturday morning, but also bring very gusty winds Saturday
afternoon. This will need to be monitored for possible wind
headlines in the mountains. Any wintry wx mention has been removed
from the forecast as the precip should end before temperatures get
too cold Saturday night.

Colder air comes in behind the system with temperatures staying
below normal through Monday. Temperatures then warm a bit on Tuesday
before another cold front arrives Christmas Day. The ECMWF has now
backed off on another storm for late next week and agrees more with
the GFS which keeps things quiet. Travel conditions across the
Southern Plains and New Mexico next week look great

Hluchan

Fire Wx...

Leeside sfc trough will strengthen and sink south into the
panhandles this afternoon ahead of an incoming upper trough digging
down the west coast.  As a result, westerlies are set to increase
over SE NM/West Texas this afternoon. Latest NAM forecast soundings
mix 45kt westerlies down from 725mb at KGDP, and from 750mb at
KCNM.  Thus, meeting 20-ft wind thresholds for critical fire wx this
afternoon should not be a problem.  Limiting factor, however, will
be RHs.  Attm, latest model data suggests critical RHs in the
Guadalupes will not last long enough to warrant a RFW.  However,
higher afternoon temps on the SE NM Plains suggest a warning is
warranted there.  Well also stress near-critical conditions in the
Guadalupes, however.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 74  40  52  43  /   0  10  60  80
BIG SPRING TX              76  42  54  42  /   0  10  50  80
CARLSBAD NM                74  41  57  42  /   0  10  60  70
DRYDEN TX                  75  53  70  52  /   0  10  30  60
FORT STOCKTON TX           79  50  65  47  /   0  10  40  70
GUADALUPE PASS TX          64  47  52  40  /   0  10  60  80
HOBBS NM                   71  38  60  40  /   0  10  70  80
MARFA TX                   71  44  62  40  /   0  20  50  70
MIDLAND INTL AIRPORT TX    74  43  58  43  /   0  10  50  80
ODESSA TX                  74  42  58  44  /   0  10  50  80
WINK TX                    78  40  59  43  /   0  10  60  70

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING from 9 AM this morning to 5 PM MST this
     afternoon FOR THE FOLLOWING ZONES... Guadalupe Mountains of
     Eddy County.

     RED FLAG WARNING from 11 AM this morning to 5 PM MST this
     afternoon FOR THE FOLLOWING ZONES... Southeast Plains/BLM
     Roswell/LNZ.

TX...HIGH WIND WARNING from 9 AM this morning to 5 PM MST this
     afternoon FOR THE FOLLOWING ZONES... Guadalupe Mountains.

&&

44/29
Hazardous weather outlook, Dec 19, 2:41 AM MST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
341 AM CST THU DEC 19 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-200945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
341 AM CST THU DEC 19 2013 /241 AM MST THU DEC 19 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SOUTHWEST WINDS 30 TO 45 MPH...WITH GUSTS UP TO 60 MPH...ARE EXPECTED
IN THE GUADALUPE MOUNTAINS LATE THIS MORNING AND AFTERNOON.  A HIGH
WIND WARNING HAS BEEN ISSUED.

WINDS WILL BE ON THE INCREASE ON THE SOUTHEAST NEW MEXICO PLAINS
THIS AFTERNOON AS WELL.  THESE WINDS...COMBINED WITH INCREASED
TEMPERATURES AND CONSEQUENT LOW RELATIVE HUMIDITIES...WILL RESULT
IN CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON.  A RED FLAG
WARNING HAS BEEN ISSUED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HEAVY RAINFALL WILL BE POSSIBLE FRIDAY AFTERNOON AND NIGHT OVER
MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO.

STRONG WINDS WILL BE POSSIBLE AREAWIDE SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

44

Nearby

Red Flag Warnings in New Mexico, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.